[Skip to Content]
[Skip to Content Landing]
Editorial
September 19, 2017

Humanizing the Treatment of Hyperactive Delirium in the Last Days of Life

Author Affiliations
  • 1Division of Anesthesiology Critical Care Medicine, Department of Anesthesiology, Vanderbilt University School of Medicine, Nashville, Tennessee
  • 2Division of Allergy and Pulmonary Critical Care Medicine, Department of Medicine, Vanderbilt University School of Medicine, Nashville, Tennessee
  • 3Veterans Affairs Tennessee Valley Health Care System, Nashville, Tennessee
  • 4Veterans Affairs Geriatric Research, Education, and Clinical Center, Nashville, Tennessee
JAMA. 2017;318(11):1014-1015. doi:10.1001/jama.2017.11466

When patients with advanced cancer near the end of their life, it is important for physicians, nurses, and other health care personnel to respect and dignify the dying process of the patient. This requires a shift in focus from medical intervention to personalization of care to meet the subjective needs of patients and families, including coordination of care, symptom management, communication, and education; emotional and spiritual support; and support of patients’ social relationships and decision making.1 Pain, dyspnea, and hyperactive (ie, agitated) delirium are often experienced by dying patients and witnessed by caregivers. In a study, for example, 51% of 236 patients in palliative care units toward the end of their life had the distressing symptoms of hyperactive delirium.2 Limited evidence is available to guide the clinician in managing these symptoms. Although administration of psychoactive medications can sedate patients and reduce outward symptoms of hyperactive delirium, these drugs do so at the cost of precious time that dying patients and families have to communicate with each other, and they also have important adverse effects.

×